Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Nashville, TN

March 1, 2017Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 10:18 AM CST for Lawrence County, Wayne County, Tennessee. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 10:18 AM CST (16:18 UTC)
Expired
Mar 1, 2017, 11:00 AM CST
In force
42 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, TN, Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 151 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 10:25 AM CSTTSTM WND DMG2 Wnw Waynesboro, TNTREE DOWN ON OLD BEECH CREEK RD.
Mar 1, 11:06 AM CSTHAIL 18 Se Collinwood, TNCOUNTY SPOTTERS REPORTED HAIL UP TO QUARTER SIZE. TIME ESTIMATED BASED ON RADAR.
Mar 1, 11:06 AM CSTHAIL 1Collinwood, TNCOUNTY SPOTTERS REPORTED HAIL UP TO QUARTER SIZE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS54 KOHX 011618
SVROHX
TNC099-181-011700-
/O.NEW.KOHX.SV.W.0018.170301T1618Z-170301T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1018 AM CST WED MAR 1 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Wayne County in Middle Tennessee...
  Western Lawrence County in Middle Tennessee...

* Until 1100 AM CST

* At 1017 AM CST, a severe thunderstorm was located near Olive Hill,
  or 9 miles east of Savannah, moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lawrenceburg, Waynesboro, Loretto, Collinwood, St. Joseph,
  Henryville, Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8798 3529 8798 3530 8802 3533 8802
      3540 8737 3500 8736
TIME...MOT...LOC 1617Z 269DEG 55KT 3518 8808 

HAIL...0.75IN
WIND...60MPH
 
$$

10
3 follow-up statements
105 
WWUS54 KOHX 011634
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1034 AM CST WED MAR 1 2017

TNC099-181-011700-
/O.CON.KOHX.SV.W.0018.000000T0000Z-170301T1700Z/
Wayne TN-Lawrence TN-
1034 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR WAYNE AND WESTERN LAWRENCE COUNTIES...

At 1033 AM CST, a severe thunderstorm was located over Collinwood, or
9 miles south of Waynesboro, moving east at 65 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawrenceburg, Waynesboro, Loretto, Collinwood, St. Joseph,
Henryville, Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8798 3525 8797 3535 8785 3540 8737
      3500 8736
TIME...MOT...LOC 1633Z 269DEG 55KT 3518 8776 

HAIL...<.75IN
WIND...60MPH
 
$$

10
851 
WWUS54 KOHX 011647
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1047 AM CST WED MAR 1 2017

TNC099-181-011700-
/O.CON.KOHX.SV.W.0018.000000T0000Z-170301T1700Z/
Wayne TN-Lawrence TN-
1047 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR WAYNE AND WESTERN LAWRENCE COUNTIES...

At 1046 AM CST, a severe thunderstorm was located 11 miles west of
Lawrenceburg, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lawrenceburg, Loretto, Collinwood, St. Joseph, Henryville, 
Westpoint, Iron City, Cypress Inn and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8798 3521 8797 3529 8781 3538 8760
      3540 8737 3500 8736
TIME...MOT...LOC 1646Z 267DEG 45KT 3526 8755 

HAIL...<.75IN
WIND...60MPH
 
$$

10
974 
WWUS54 KOHX 011657
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1057 AM CST WED MAR 1 2017

TNC099-181-011707-
/O.EXP.KOHX.SV.W.0018.000000T0000Z-170301T1700Z/
Wayne TN-Lawrence TN-
1057 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR WAYNE AND WESTERN LAWRENCE
COUNTIES WILL EXPIRE AT 1100 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 3501 8798 3521 8797 3529 8781 3538 8760
      3540 8737 3500 8736
TIME...MOT...LOC 1657Z 269DEG 55KT 3526 8736 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:58 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 1, 7:58 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
758 AM CST Wed Mar 1 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to remove Houston,
Stewart, and Montgomery Counties from tornado watch number 53.

&&

.AVIATION...
12Z TAF DISCUSSION.

A band of strong to severe thunderstorms will move eastward near
60kt across Mid Tn this morning. Wind gusts in excess of 40kt are
expected with the storms at all sites, with locally severe gusts
over 60kt, and hail is likely. Isolated tornadoes are possible.
Main time for storms at CKV will be 12Z-14Z, for BNA 13Z-15Z, and
for CSV 15Z-18Z. Mainly MVFR conditions will be observed, but
brief IFR with the TSRA. Improvement to VFR will occur at all
sites by evening as winds become northwest with a frontal passage.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Mar 1, 7:55 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
755 AM CST Wed Mar 1 2017

TNZ007>011-024>034-056>066-075-077>080-093>095-021400-
Robertson-Sumner-Macon-Clay-Pickett-Humphreys-Dickson-Cheatham-
Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms, of which some of the
thunderstorms within and possible just ahead of this line could
reach strong to severe thresholds, will move across Middle
Tennessee this morning through the early afternoon hours. With
any strong to severe thunderstorms that do occur, damaging winds
will be the main concern, although large hail, the formation of a
few tornadoes, and brief heavy rainfall from the stronger showers
and thunderstorms resulting in localized minor flooding could also
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue to be needed through the morning
hours today.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

TNZ005-006-023-021400-
Stewart-Montgomery-Houston-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

31

In the hours before

Special weather statement, Mar 1, 9:42 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
942 AM CST WED MAR 1 2017

TNZ056>058-093-011615-
Hickman TN-Wayne TN-Lewis TN-Perry TN-
942 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...SOUTHERN
PERRY AND SOUTHWESTERN HICKMAN COUNTIES UNTIL 1015 AM CST...

At 941 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles south of Linden, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Centerville, Linden, Clifton, Gordonsburg, Kimmins,
Pleasantville and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3549 8798 3553 8798 3583 8746 3568 8731
      3566 8732 3566 8734 3565 8733 3560 8736
      3559 8735 3557 8732 3527 8798 3529 8798
      3530 8802 3535 8801 3536 8802 3539 8802
      3539 8799 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 1541Z 239DEG 49KT 3547 8792

10
Special weather statement, Mar 1, 9:46 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
946 AM CST WED MAR 1 2017

TNZ061>063-075-077-011630-
Cannon TN-Rutherford TN-Coffee TN-Bedford TN-Marshall TN-
946 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
RUTHERFORD...NORTHWESTERN COFFEE...NORTHERN BEDFORD AND WESTERN
CANNON COUNTIES UNTIL 1030 AM CST...

At 946 AM CST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Shelbyville, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murfreesboro, Woodbury, Chapel Hill, Eagleville, Bell Buckle,
Lascassas, Christiana, Beechgrove, Fosterville, Rover, Deason,
Rockvale, Bradyville, Milton, Unionville and Readyville.

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3568 8678 3571 8673 3571 8669 3572 8670
      3596 8625 3596 8624 3597 8622 3596 8618
      3596 8616 3595 8615 3596 8615 3596 8613
      3572 8598 3571 8600 3570 8599 3567 8599
      3553 8667
TIME...MOT...LOC 1546Z 239DEG 48KT 3565 8664

10
Local storm report, Mar 1, 9:52 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
952 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND DMG     1 NNW BELLE MEADE       36.12N  86.86W
03/01/2017                   DAVIDSON           TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TREES AND POWER LINES
            DOWN... ALONG WITH A CAR POSSIBLE BEING FLIPPED. TIME
            ESTIMATED BY RADAR.

&&

CORRECTED EVENT TIME

EVENT NUMBER OHX1700093

FBORDEN
Local storm report, Mar 1, 10:04 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1004 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TSTM WND DMG     2 NE WATERTOWN          36.12N  86.11W
03/01/2017                   WILSON             TN   FIRE DEPT/RESCUE

            LOCAL FIRE DEPARTMENT REPORTED STORM DAMAGE ON THE 1800
            BLOCK HOLMES GAP ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER OHX1700111

FBORDEN
Local storm report, Mar 1, 10:15 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     TSTM WND DMG     1 N LAFAYETTE           36.54N  86.03W
03/01/2017                   MACON              TN   TWITTER

            DAMAGE TO METAL ROOF AT DT MCCALLS IN LAFAYETTE

&&

EVENT NUMBER OHX1700112

BW
Special weather statement, Mar 1, 10:18 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
1018 AM CST WED MAR 1 2017

TNZ063>065-078-080-011700-
Cannon TN-Van Buren TN-De Kalb TN-Warren TN-White TN-
1018 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DE KALB...NORTHERN
VAN BUREN...NORTHERN WARREN...WHITE AND SOUTHEASTERN CANNON COUNTIES
UNTIL 1100 AM CST...

At 1018 AM CST, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 65 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Sparta, Woodbury, Spencer, Doyle, Centertown, Virgin
Falls State Natural Area, Rock Island State Park and Fall Creek Falls
State Park.

LAT...LON 3580 8525 3580 8526 3579 8527 3578 8526
      3576 8526 3568 8605 3585 8609 3606 8538
      3603 8533 3603 8531 3599 8531 3599 8529
      3587 8522
TIME...MOT...LOC 1618Z 258DEG 57KT 3579 8597

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:02 PM CSTTornado WarningOHXStewart23 min
Mar 1, 5:27 AM CSTSpecial Weather StatementOHXHickman, Houston, Humphreys, Montgomery, Stewart48 min
Mar 1, 5:54 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Montgomery, Perry and 1 more36 min
Mar 1, 6:04 AM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry41 min
Mar 1, 6:24 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more36 min
Mar 1, 6:26 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson34 min
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Mar 1, 7:03 AM CSTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Mar 1, 7:26 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more34 min
Mar 1, 7:28 AM CSTTornado WarningOHXSmith, Wilson32 min
Mar 1, 7:49 AM CSTTornado WarningOHXClay, Macon26 min
Mar 1, 7:52 AM CSTTornado WarningOHXDeKalb, Putnam, Smith23 min
Mar 1, 7:58 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Overton and 5 more32 min
Mar 1, 8:12 AM CSTTornado WarningOHXJackson, Overton, Putnam33 min
Mar 1, 8:17 AM CSTSpecial Weather StatementOHXLewis28 min
Mar 1, 8:20 AM CSTSevere Thunderstorm WarningOHXClay, Cumberland, DeKalb, Fentress, Jackson, Overton and 3 more25 min
Mar 1, 8:43 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White36 min
Mar 1, 8:45 AM CSTSpecial Weather StatementOHXLewis45 min
Mar 1, 9:42 AM CSTSpecial Weather StatementOHXHickman, Lewis33 min
Mar 1, 9:46 AM CSTSpecial Weather StatementOHXCannon, Rutherford44 min
Mar 1, 9:57 AM CSTAreal Flood AdvisoryOHXLewis, Perry, Wayne2 hr
Mar 1, 10:18 AM CSTSpecial Weather StatementOHXCannon, White42 min
Mar 1, 10:22 AM CSTSpecial Weather StatementOHXMarshall38 min
Mar 1, 10:35 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson25 min
Mar 1, 10:59 AM CSTSpecial Weather StatementOHXMarshall46 min
Mar 1, 11:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Mar 1, 11:27 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Wayne48 min
Mar 1, 11:43 AM CSTSpecial Weather StatementOHXBedford, Coffee47 min
Mar 1, 12:13 PM CSTSevere Thunderstorm WarningOHXGiles21 min
Mar 1, 12:18 PM CSTSpecial Weather StatementOHXCumberland27 min
Mar 1, 12:42 PM CSTSpecial Weather StatementOHXGrundy33 min
Mar 1, 12:46 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.